Winter Weather, Eastern Uinta Mountains
- When
- March 24, 5:00 PM MST to March 26, 7:00 AM MST
- Where
- Eastern Uinta Mountains forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 40.506, -109.513 (the zone’s center; the record gives no point)
7 to 14 inches of snow fell across the mountains of eastern Utah.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GJT wrote it up.
7 to 14 inches of snow fell across the mountains of eastern Utah.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Mar 24, 3:00 PM MST, 2 hours earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND JUNCTION CO 300 PM MST THU MAR 24 2005 .SHORT TERM (TONIGHT THROUGH SATURDAY) SNOWFALL WILL DIMINISH TONIGHT THEN RETURNS FRIDAY AS THE UPPER LOW, CURRENTLY IN NORTHERN OREGON, DROPS TO THE FOUR-CORNERS. GOOD 12Z AND 18Z MODEL AGREEMENT THOUGH THE STRONGER COLD ADVECTION FOR FRIDAY NIGHT IN THE NAM IS FOLLOWED FOR THIS FORECAST. TONIGHT-FRIDAY MORNING: NO UPPER LEVEL SUPPORT AND WEAK RIDGING WILL PUT A QUICK END TO THE WIDESPREAD AFTERNOON CONVECTIVE SNOW SHOWERS. THE BROAD RIDGE BUILDS AND BEGINS TO BACK THE MTN TOP FLOW TO SOUTH. FRIDAY AFTERNOON-NIGHT: UPPER TROF WORKS INTO UTAH IN THE AFTERNOON WITH THE ASSOCIATED COLD FRONT INTO EASTERN UTAH...ACROSS WESTERN COLORADO AFTER MIDNIGHT. EXPECT SNOW SHOWERS TO BECOME WIDESPREAD WITH AND BEHIND THE FRONT WITH ISOLATED THUNDERSTORMS POSSIBLE MAINLY IN EASTERN UTAH. THE POTENTIAL VORTICITY CENTER DROPS TO JUST SW OF THE 4-CORNERS BY SATURDAY MORNING WHERE THE BEST FORCING WILL OCCUR. TWO PROBLEMS WITH THIS STORM: A LACK OF DEEP MOISTURE...AND THE DYNAMICAL FORCING AND LACK OF STRONG OROGRAPHICS WITH SHIFTING FLOW WILL NOT FAVOR ANY GEOGRAPHIC AREA. AT THIS TIME SNOW AMOUNTS ARE EXPECTED TO BE WELL LESS THAN WARNING CRITERIA THOUGH ADVISORIES WILL LIKELY BE NEEDED...ESPECIALLY IN THE LA SAL/ABAJO MTNS. SNOW IS POSSIBLE IN THE VALLEYS SATURDAY MORNING. SATURDAY: TROF PASSAGE SHIFTS THE FLOW FROM NORTH TO EAST WHICH WILL DIMINISH SNOW FOR ALL BUT THE CONTINENTAL DIVIDE PEAKS. RAMEY .LONG TERM (SATURDAY NIGHT THROUGH THURSDAY)...MODELS AGREE IN BRINGING UPR LVL RIDGE ACROSS THE GREAT BASIN AND OVER THE FORECAST AREA SATURDAY NIGHT AND SUNDAY. SUBSIDENCE AND DRYING ALOFT WILL END PRECIP OVER THE MOUNTAINS ALONG THE DIVIDE SATURDAY NIGHT...WITH CLEARING SKIES EXPECTED. PRETTY GOOD SUB-TROPICAL MOISTURE TAP IS SEEN AHEAD OF PACIFIC LONGWAVE TROUGH...WITH MID/HIGH LEVEL MOISTURE SPILLING ACROSS THE NORTHERN ZONES SUNDAY. TEMPERATURES WILL REBOUND SUNDAY BENEATH MORE SUN AND WARMER/DRIER AIR MASS. SUNDAY NIGHT AND MONDAY...TROUGH ENTERS THE WEST COAST WITH MOIST PLUME SPREADING ACROSS THE GREAT BASIN. INCREASING SOUTHWEST FLOW WILL LEAD TO WINDY CONDITIONS BY MONDAY AFTERNOON. NO SIGNIFICANT PRECIP EXPECTED WITH LACK OF MOISTURE/LIFT. HOWEVER...THE 06Z/24 DGEX BEGINS TO HIT THE NORTHERN/CENTRAL MOUNTAINS WITH QPF LATE SUNDAY NIGHT INTO MONDAY. SUSPECT DEEPENING MOISTURE AND NOSE OF SUB-TROPICAL UPR JET COULD SQUEEZE OUT SOME STRATIFORM SNOW ACROSS THE MOUNTAINS...MAINLY SOUTHWEST FACING SLOPES. THE 12Z/GFS IS MORE AMPLIFIED AND ABOUT 12 HOURS SLOWER THAN THE 06Z/DGEX. THEREFORE... MOISTURE/PRECIP IS SLOWER TO REACH THE FORECAST AREA. 12Z/ECMWF IS MORE IN LINE WITH THE FASTER DGEX...BUT WILL KEEP POPS IN THE SLIGHT CHANCE CATEGORY OVER THE MOUNTAINS AT THIS TIME. TUESDAY THROUGH THURSDAY...IMPRESSIVE RAIN/SNOW EVENT POTENTIALLY DEVELOPS TUESDAY AS SURFACE AND UPR LVL FEATURES COME TOGETHER. TROUGH WILL CROSS THE GREAT BASIN AND FOUR CORNERS...WITH SHARP COLD FRONT PRECEDING TROUGH PASSAGE. DGEX SHOWS TROUGH AMPLIFYING WITH UPR JET LINED PARALLEL TO THE COLD FRONT. THIS WILL SUPPORT A STRONG BAROCLINIC PRECIP AREA THAT WILL MOVE SOUTHEAST ACROSS THE FORECAST AREA TUESDAY. NORTHWEST FLOW WILL DEVELOP BEHIND THE SYSTEM TUESDAY NIGHT AND WEDNESDAY WITH OROGRAPHICS PRIMARILY SUPPORTING SNOW SHOWERS ACROSS THE WESTERN COLORADO MOUNTAINS. UPR RIDGE WILL BUILD BACK OVER THE AREA THURSDAY LEADING TO DRIER/MORE STABLE CONDITIONS. TEMPERATURES WILL BE AROUND NORMAL EXCEPT FOR TUESDAY WHEN STORM SYSTEM CROSSES THE AREA. NADLER.83 && .GJT WATCHES/WARNINGS/ADVISORIES... .CO...WINTER STORM WARNING FOR ZONES 4/13 EXPIRES AT 6 PM MST. .UT...NONE. && JOE/DJN
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND JUNCTION CO 530 AM MST THU MAR 24 2005 COZ003>005-009-010-012-013-017>019-UTZ023-025-028-251300- EASTERN UINTA MOUNTAINS-ELKHEAD AND PARK MOUNTAINS-FLAT TOPS- GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS- LA SAL AND ABAJO MOUNTAINS-NORTHWEST SAN JUAN MOUNTAINS- ROAN AND TAVAPUTS PLATEAUS-SOUTHWEST SAN JUAN MOUNTAINS- TAVAPUTS PLATEAU-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE- UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS- 530 AM MST THU MAR 24 2005 ...A WINTER STORM WARNING CONTINUES UNTIL 6 PM FOR THE NORTHWESTERN MOUNTAINS TODAY... LIGHT SNOW SHOWERS ARE EXPECTED FOR THE REMAINING HIGHER TERRAIN OF EASTERN UTAH AND WESTERN COLORADO TODAY AND TONIGHT. THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE HIGHER TERRAIN OF EASTERN UTAH AND WESTERN COLORADO. .DAY ONE...TODAY AND TONIGHT... SNOW SHOWERS WILL ARE EXPECTED ACROSS THE MOUNTAINS OF EASTERN UTAH AND WESTERN COLORADO TODAY. HEAVY SNOW AT TIMES CAN BE EXPECTED OVER THE NORTHWESTERN MOUNTAINS. SIGNIFICANT SNOW ACCUMULATIONS ARE EXPECTED OVER THE NORTHWESTERN MOUNTAINS...ELSEWHERE ONLY LIGHT ADDITIONAL ACCUMULATIONS WILL OCCUR. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY... SNOW WILL REDEVELOP FRIDAY AND CONTINUING INTO SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT...BUT SPOTTERS ARE ENCOURAGED TO REPORT NEW SNOWFALL TO THE NATIONAL WEATHER SERVICE IN GRAND JUNCTION. COZ001-002-006>008-011-014-020>023-UTZ022-024-027-029-251300- ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES- CENTRAL COLORADO RIVER BASIN- CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN- CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR- EASTERN UINTA BASIN-FOUR CORNERS/UPPER DOLORES RIVER-GRAND VALLEY- LOWER YAMPA RIVER BASIN-PARADOX VALLEY/LOWER DOLORES RIVER- SAN JUAN RIVER BASIN-SOUTHEAST UTAH-UPPER GUNNISON RIVER VALLEY- 530 AM MST THU MAR 24 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE VALLEY AREAS OF EASTERN UTAH AND WESTERN COLORADO. .DAY ONE...TODAY AND TONIGHT... LIGHT SNOW OR MIXED RAIN AND SNOW SHOWERS WILL OCCUR ACROSS THE HIGHER VALLEYS OF EASTERN UTAH AND WESTERN COLORADO TODAY. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY... THE CHANCE FOR SNOW OR MIXED RAIN AND SNOW WILL CONTINUE INTO SATURDAY AT THE HIGHER ELEVATIONS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT...BUT SPOTTERS ARE ENCOURAGED TO REPORT NEW SNOWFALL TO THE NATIONAL WEATHER SERVICE IN GRAND JUNCTION. MC/PF
The national radar mosaic for the moment the first event began.
3 winter weather. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Utah in 2005Every state in 2005This day in weather historyWarnings in Utah, March 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5445371, 5445372, 5445373.